VIDEO: Health Alert issued in Lincoln for overdoses

49 overdoses have been reported within 30 days

LINCOLN, Neb. (KLKN) – The Lancaster Health Department issued a health alert on Thursday in regards to the spike in accidental drug overdoses.

Lincoln Police reported that they have responded to 49 overdoses within the past 30 days. They say that narcotics are being laced with the prescription pain killer fentanyl.

When mixed with illegal drugs, an amount of fentanyl as small as a grain of salt can cause an overdose, according to LPD.

This spike in overdose deaths is significant compared to previous years, according to officials. Only ten opioid-related deaths were recorded by LPD in 2019, and 20 were recorded in 2020.

LPD urges the public to watch out for the signs of an overdose, these can include:

  • Small, constricted “pinpoint pupils”
  • Falling asleep or loss of consciousness
  • Slow, shallow breathing
  • Choking or gurgling sounds
  • Limp body
  • Pale, blue, or cold skin

Police say it may be hard to tell if a person is high or experiencing an overdose. They say if you aren’t sure treat the situation like an overdose and follow these steps:

  • Call 911 immediately.
  • Administer naloxone, if available.
  • Try to keep the person awake and breathing.
  • Lay the person on their side to prevent choking.
  • Stay with them until emergency workers arrive.

Local hotline numbers include:

OpiRescue is also a free overdose support tool and several locations in Lincoln and Lancaster County provide naloxone for free.

Categories: Health, Nebraska News, News, Top Stories